A Caltech Library Service

Polynomial formulations and renormalizability in quantum gravity

Deser, S. and McCarthy, Jim and Yang, Z. (1989) Polynomial formulations and renormalizability in quantum gravity. Physics Letters B, 222 (1). pp. 61-65. ISSN 0370-2693. doi:10.1016/0370-2693(89)90723-5.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Non-renormalizability of quantum gravity is traced, in the “binomial” first order metric formulation, to a mismatch between the symmetries of its quadratic and cubic terms, which makes this ostensibly renormalizable system ill-defined about zero vacuum, and forces the usual expansion of the metric about a background. How it might have been is illustrated by the exception, D=2, where the theory is well-defined and hence is “off-shell” finite. In D=3, where the first order vielbein form is also quadratic plus cubic, it is explicitly shown to remain off-shell finite even about non-zero backgrounds, in contrast to the infinities expected in the metric description.

Item Type:Article
Related URLs:
URLURL TypeDescription
Deser, S.0000-0001-9285-9434
Additional Information:© 1989 Elsevier. Received 30 December 1988.
Issue or Number:1
Record Number:CaltechAUTHORS:20161220-161053820
Persistent URL:
Official Citation:S. Deser, Jim McCarthy, Z. Yang, Polynomial formulations and renormalizability in quantum gravity, Physics Letters B, Volume 222, Issue 1, 11 May 1989, Pages 61-65, ISSN 0370-2693, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:73025
Deposited By: George Porter
Deposited On:21 Dec 2016 17:34
Last Modified:11 Nov 2021 05:10

Repository Staff Only: item control page